What to expect after insertion of Paragard IUD
I got the Paragard IUD eight days ago, and since then I have been spotting and cramping. The cramps are not bad at all, but I thought they'd stop after a couple of days and they haven't. How long should I expect the cramping to continue (when I'm not having my period)?
Thanks, Worried with IUD
Dear Worried with IUD,
Don’t worry! Spotting and cramping during the first few weeks or even months after Paragard (a non-hormonal intrauterine device or IUD) insertion is completely normal. However, spotting and cramping can be annoying and painful, and with all the birth control options on the market, there’s no reason to endure significant or long-lasting discomfort related to any particular birth control method. Many people commonly try several different types or brands of birth control before landing on the one that works best for them. If the benefits of Paragard really appeal to you, it may be worth sticking it out for at least a few months to see if the spotting and cramping become more manageable. The contraceptive that works best for you is out there — it just may take a bit of experimentation to find it.
Paragard works by preventing sperm from reaching an egg. Its T-shaped plastic frame wrapped in copper wire continuously releases trace amounts of copper into the uterine lining, which causes an inflammatory reaction that is toxic to sperm. This makes it almost impossible for sperm to survive the swim through the uterus to reach the egg. Better yet, Paragard has a built-in backup plan: on the rare chance that an egg does become fertilized, Paragard prevents the fertilized egg from attaching to the lining of the uterus. Paragard has a success rate of more than 99 percent, making it one of the most effective contraceptive options out there!
Paragard is a popular birth control method because it's low maintenance, very effective, and easily reversible. It differs from another other popular IUDs available in the United States in that it's entirely hormone-free, which is desirable to many people for a variety of reasons, both medical and personal. However, like all birth control methods, Paragard comes with a list of possible side effects. The most common side effects associated with Paragard include longer or heavier periods, as well as spotting between cycles, both of which usually improve after three to six months. Other common side effects include irregular periods, more frequent or worsened cramping during periods, and cramping or backaches in the days after the IUD is inserted. Rare side effects of the Paragard device include pelvic inflammatory disease, perforation of the uterine walls, involuntary expulsion of the device, and ectopic pregnancy. It’s strongly recommended to contact your health care provider if your IUD cramps or spotting haven't improved or if you experience pain that bothers you. They can then guide you with next steps and provide support if you need to switch birth control methods.
In summary, cramping and spotting eight days after insertion is common and even to be expected. However, if these side effects don’t improve or you decide that they’re not worth the benefits of the IUD, there’s no shame in deciding that another form of birth control will serve you better. Additionally, you may want to consider what your needs are when it comes to the prevention of sexually transmitted infection (STI) transmission. The IUD doesn't prevent against STIs, but barrier methods such as condoms can. Depending on your needs, you may consider seeking out these forms of contraceptive, regardless of your usage of the IUD.
Hope this helps!
Originally published Aug 09, 2013
Submit a new comment
Can’t find information on the site about your health concern or issue?